Alert archive / California / Wind Advisories in 2020

Wind Advisory 29, NWS Las Vegas, NV

November 8, 2020San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Nov 8, 2020, 4:06 PM PST for San Bernardino County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2020, 4:06 PM PST (00:06 UTC)
Expired
Nov 8, 2020, 8:00 PM PST
In force
4 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS75 KVEF 090006
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
406 PM PST Sun Nov 8 2020

CAZ523-525-091200-
/O.EXP.KVEF.WI.Y.0028.000000T0000Z-201109T0000Z/
/O.NEW.KVEF.WI.Y.0029.201109T0006Z-201109T0400Z/
/O.CON.KVEF.FZ.W.0004.201109T0900Z-201109T1600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
406 PM PST Sun Nov 8 2020

...WIND ADVISORY EXTENDING UNTIL 8 PM PST THIS EVENING... 
...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PST 
MONDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 29 expected. For the Wind Advisory, west winds 25 to 35 mph
  with gusts up to 50 mph.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...For the Freeze Warning, from 1 AM to 8 AM PST Monday. 
  For the Wind Advisory, until 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  create hazardous driving conditions for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result. Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ001-003-036-CAZ524-NVZ016-019>022-090115-
/O.EXP.KVEF.WI.Y.0028.000000T0000Z-201109T0000Z/
Northwest Plateau-Northwest Deserts-
Lake Mead National Recreation Area-Eastern Mojave Desert-
Northeast Clark County-Spring Mountains-Red Rock Canyon-
Las Vegas Valley-Southern Clark County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Bullhead City, Oatman, 
Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, Mesquite, 
Overton, Moapa, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, 
Laughlin, Primm, Searchlight, and Cal-Nev-Ari
406 PM PST Sun Nov 8 2020 /506 PM MST Sun Nov 8 2020/

...WIND ADVISORY HAS EXPIRED...

Winds will gradually decrease after sunset across southern 
Nevada, northwest Arizona and nearby areas in San Bernardino 
County California. Southwest winds gusting 25 to 35 mph can be 
expected through early this evening.

$$

CAZ522-091200-
/O.CON.KVEF.FZ.W.0004.201109T0900Z-201109T1600Z/
Death Valley National Park-
Including Furnace Creek, Stovepipe Wells, and Shoshone
406 PM PST Sun Nov 8 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PST
MONDAY...

* WHAT...Sub-freezing temperatures 25 to 30 degrees expected 
  around Shoshone and elevations above 1500 feet.

* WHERE...Death Valley National Park.

* WHEN...From 1 AM to 8 AM PST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
171 
WWUS75 KVEF 090347
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
747 PM PST Sun Nov 8 2020

CAZ523-525-091600-
/O.EXP.KVEF.WI.Y.0029.000000T0000Z-201109T0400Z/
/O.CON.KVEF.FZ.W.0004.201109T0900Z-201109T1600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
747 PM PST Sun Nov 8 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PST
MONDAY...
...THE WIND ADVISORY HAS EXPIRED...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 1 AM to 8 AM PST Monday. 

* IMPACTS...Freeze conditions could kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ522-091600-
/O.CON.KVEF.FZ.W.0004.201109T0900Z-201109T1600Z/
Death Valley National Park-
Including Furnace Creek, Stovepipe Wells, and Shoshone
747 PM PST Sun Nov 8 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PST
MONDAY...

* WHAT...Sub-freezing temperatures 25 to 30 degrees expected 
  around Shoshone and elevations above 1500 feet.

* WHERE...Death Valley National Park.

* WHEN...From 1 AM to 8 AM PST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 8, 2:45 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 8, 2:45 PM PST, 1 hour 21 minutes before
Area Forecast Discussion...Corrected
National Weather Service Las Vegas NV
245 PM PST Sun Nov 8 2020

.SYNOPSIS...Rain and snow will end from west to east tonight, with
only a few showers lingering in northern Mohave County Monday
morning. Dry weather will then return for the upcoming week, and
temperatures will slowly climb just a little each day, reaching near
normal by next weekend.
&&

.SHORT TERM...Tonight through Wednesday.

The low pressure system was circulating over south central Nevada
early this afternoon. Fairly organized southwest to northeast
oriented bands of showers and isolated thunderstorms were developing
in the base of the system over Mohave County. The high shear
environment in the southeast quadrant of the upper low will remain
favorable for organized showers and possibly a few rotating
thunderstorms through early evening. However, instability is quite
low and the primary threat with any storms will be small hail.
Meanwhile, snow has been falling in the Spring Mountains and across
south central Nevada and a total of 3-6" still looks on track before
snow tapers off on the back side of the system from late this
evening through early Monday morning. Winds were peaking this
afternoon and will drop off after sunset though gusts of 30-35 mph
can be expected across the area from Barstow to Twentynine Palms
this evening. Freezing conditions under mostly clear skies still
appear likely over parts of Death Valley and the western Mojave
Desert of San Bernardino County early Monday morning.

A few lingering snow showers will be possible early Monday morning
over eastern Lincoln and northern Mohave counties followed by a dry
northwest flow behind the departing system across our entire region
as a broad mean trough holds over the central U.S. through
Wednesday. This will provide mostly clear skies and light winds with
temperatures only climbing a few degrees and with highs around 10
degrees below normal by Wednesday.

.LONG TERM...Thursday through Sunday.

Medium range ensemble models indicate a slight chance of
precipitation over northern Inyo and central Nevada Thursday night
into early Friday due to a weak passing trough, but this progressive
system should not have much impact for our region. Dry westerly flow
and some ridging is forecast for next weekend which will lead to
temperatures gradually warming to near normal with fairly tranquil
weather.
&&

.AVIATION...For McCarran...Scattered showers will continue through
the early evening, with a higher chance than yesterday afternoon
that showers will impact the terminal. If this did occur, any rain
would be light and brief, however CIGs 4000-5000ft and brief erratic
gusty winds up to 40kts are possible. Otherwise, expecting gusty
southwest winds to persist through sunset, with gusts to around
30kts expected.

Showers will move off this evening and clearing skies are expected
overnight. This will be the end for precipitation chance for much of
the week, and VFR conditions will return for Monday. A cold front
will push through tonight, likely pushing through between 09Z-12Z.
However, still anticipating that surface winds will go light tonight
and we will be protected form any wind changes until the sun comes
out again Monday morning. If winds will able to manifest overnight
with the cold front, likely would see a switch to 340 around 10-
15kts. Winds Monday late morning through the afternoon should be
10kts or less.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy winds will continue through the evening before
diminishing overnight. Gusts should drop off in most areas after
sunset, expect in DAG where persistent west gusts over 20kts should
continue through around midnight.Lighter winds are expected for
Monday, with winds becoming north to northwest with a passage of a
cold front.

Scattered showers are expected to continue and slowly shift east
through the evening and early overnight. Given the hit and miss
nature of the showers, continued with TEMPO groups in most TAFs for
light rain and occasional CIGs to 4000ft-5000ft for all TAF sites.
Also could see localized mountain obscuration with the lower clouds.
A cold front will clear out the showers by early tonight, with IFP
bring the last to lose the precipitation potential by 04Z-06Z. Skies
will clear overnight behind the front, and VFR conditions are
expected for Monday.
&&

.CLIMATE...Near record or record cold temperatures are possible for
parts of the area today and Monday. The table below shows the record
low maximum or cold high for each location and the year the record
was last set, followed by the forecast temperature.

LOW MAX			    Sun NOV 8          Mon NOV 9
				 Record(Yr)/Fcst    Record(Yr)/Fcst

Las Vegas		  55(1946) / 55      55(1966) / 55
Death Valley	  62(1920) / 64      65(1919) / 65
Kingman 		  53(2011) / 50      45(1946) / 50
Bishop 			  47(2004) / 47      43(1982) / 50
Barstow-Daggett   57(1945) / 57      59(1966) / 57
Desert Rock		  56(2011) / 48      54(2000) / 50

The table below shows the record low minimum for potential
record-setting locations and the year the record was last set,
followed by the forecast temperature.

LOW MIN			    Mon NOV 9
				 Record(Yr)/Fcst

Bishop  		  16(2011) / 18
Desert Rock 	  29(1998) / 30
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts from the incoming storm according
to standard operating procedures.
&&

SHORT TERM/LONG TERM...Adair
AVIATION...Nickerson
CLIMATE...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.